Kentucky, 2018

Flooding in Kentucky, November 5 to 6, 2018

November 5 to 6, 2018 · NWS PAH · 2 events in 1 county or zone

Surface low pressure was centered over Iowa. A trailing cold front swung rapidly east across the Mississippi Valley, preceded by widespread moderate to heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Surface low pressure was centered over Iowa. A trailing cold front swung rapidly east across the Mississippi Valley, preceded by widespread moderate to heavy rainfall. Another 1 to 2 inches of rain fell on ground that was saturated from the Halloween night rainfall event. This caused minor flooding of flood-prone areas, in addition to a sharp rise on the Little River near Hopkinsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 5, 6:02 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Nov 5, 6:02 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
602 PM CST Mon Nov 5 2018

.UPDATE...
Issued at 602 PM CST Mon Nov 5 2018

Updated aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 239 PM CST Mon Nov 5 2018

The initial slug of showers has been much more progressive than
expected and most guidance is not in the know. As expected, the
60F dewpoints have been bottled up to our south by an area of
thunderstorms that has now reached far west Tennessee, but they
have outrun the 60+F dewpoints and are most likely elevated at
this time. That said, they will likely build up into west
Kentucky in the next few hours. Far western parts of southeast
Missouri are already drying out and will likely stay dry.

All of these short term observational trends do not bode well for
our severe probabilities, but the 20Z update to the SPC outlook is
unchanged, keeping a Slight Risk over west Kentucky. We will
continue to monitor observational trends and be prepared for some
damaging winds and tornadoes if we can get a line or linear
segments based close enough to the surface to get the stronger
winds or any circulations to ground

In general, we should see the initial band of rain continue
eastward over the entire region through sunset. Some embedded
thunderstorms will spread in with it over west Kentucky. We
should see rapid drying over southeast Missouri and southern
Illinois generally to the west of the I-57 corridor by 00Z. There
should be an uptick in organization and intensity of convection in
the 00Z to 03Z time frame over west Kentucky, as expected.

The early arrival of the initial rains over west Kentucky could
lead to a longer overall period of convection streaming over that
region and an increase in heavy rainfall and flooding concerns.
Used the WPC QPF for tonight which is the wettest available for
west Kentucky. Storm total QPF near the TN border is around 2
inches, but there is a rapid drop off to under a half inch along
and northwest of the Ohio and Wabash Rivers.

The convection should be east of the area by 06Z, but clouds are
likely to remain through the night over much of the region. We
will be in a broad cyclonic flow aloft heading into Tuesday, with
weak high pressure at the surface. A weak upper-level disturbance
may squeeze out a few showers over the region late Tuesday night,
but the evening looks dry at this point.

.LONG TERM...(Wednesday through Monday)
Issued at 239 PM CST Mon Nov 5 2018

The primary aspects of the extended forecast period will be a
prolonged period of low temperatures at or below 32 degrees between
Wednesday night and Sunday night.

The is also a low probability occurrence of a rain/snow mix mainly
along the I-64 corridor in southern Illinois and southwest Indiana
Thursday night.  Another minor potential is expected late Sunday
night and again next Monday evening. Given the low forecast
precipitation amounts on Thursday (less than 0.04 of an inch) and
early next week (less than 0.02 of an inch), anticipate impact may
be marginal at this time.  Two inch soil temperatures in the area
are currently in the middle 40s with the current rain falling over
the area.  A prolonged period of colder temperatures may drop this
sub-surface soil temperature values into the middle and upper 30s by
the weekend, which may be sufficient for ample surface melting,
given above freezing temperatures during the daylight hours and into
the early evening.

Overall, most of the short range and medium range numerical guidance
has been consistent with the potential for a low probability ( and
potentially low impact)and brief (less than 6 hours)of wintry mix in
the latter part of the week and late weekend for only parts of the
WFO PAH forecast area.

Synoptically speaking, the WFO PAH forecast area will remain on the
very southern edge of a broad west to east (and generally flat)
trough that stretches across the U.S. from Wednesday through Friday.
A surge of colder air dives southward from central Canada and
southward through the upper Midwest and Great Lakes region, lowering
thicknesses over the area.  During the initial phase, some deeper
level moisture is advected over the area Thursday afternoon and
night. As the upper low closes off just between Hudson Bay and Lake
Superior, minor disturbances with limited moisture will work into
the WFO PAH forecast area by Sunday. At this point, have low
confidence of any measurable rain/snow mix going into Sunday night
or next Monday, but both the GFS and ECMWF suggest a light QPF or
trace QPF event.

The deterministic GFS, although generally dry for most of the
extended forecast period, appeared to initialize well with surface
and low level (up to 850 mb) temperatures and dewpoints and was
weighted as much as 30% with the regionally blended model
initialization for the extended period. Utilized the GFS for minor
adjustments to temperatures, dewpoints, and weather in the extended
forecast period.

At this point, despite the recent continuity of the models, have
average confidence (no greater than 50%) on the development of a
wintry mix. late this week and late weekend. Anticipate little or
no significant travel impact related to the weather.

&&

.AVIATION...
Issued at 602 PM CST Mon Nov 5 2018

IFR/low MVFR conditions and showers will persist into the evening
with the passage of a potent shortwave trough and cold front. An
uptick in mainly elevated instability will yield an increase in
thunder this evening, especially in western Kentucky. KPAH is the
only TAF with thunder mentioned through mid evening. Showers will
end abruptly from west to east with the passage of the cold front
through the evening as winds shift to the west/southwest. An
improvement to MVFR conditions is forecast late this evening, with
gradual clearing overnight. Expect VFR conditions and gusty west
winds on Tuesday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...DRS
LONG TERM...Smith
AVIATION...RJP
Hazardous weather outlook, Nov 5, 2:54 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
254 PM CST Mon Nov 5 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
254 PM CST Mon Nov 5 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be embedded within a larger area
showers mainly over west Kentucky late this afternoon and this
evening. A few severe storms will be possible over west Kentucky,
especially near the Tennessee border. Damaging winds and tornadoes
will be the primary severe threats. The heavy rainfall potential
is increasing over west Kentucky and a few flooding issues may
result.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A very small chance of a rain and snow mix is forecast late
Thursday night, then again Sunday night. Little to no snow
accumulation expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested over west Kentucky this
evening.

DRS

In the hours before

Special weather statement, Nov 5, 6:56 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
656 PM CST MON NOV 5 2018

KYZ006-008-009-060130-
Marshall KY-Calloway KY-Graves KY-
656 PM CST MON NOV 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY...SOUTHEASTERN MARSHALL
AND SOUTHEASTERN GRAVES COUNTIES UNTIL 730 PM CST...

At 654 PM CST, Doppler radar was tracking showers and a few strong
thunderstorms along a line extending from 8 miles northwest of
Murray to near Latham.

Movement was northeast at 65 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Murray, Lynnville, Hardin, Hazel, Aurora, New Concord, Dukedom,
Kirksey, Harris Grove and Crossland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3650 8872 3681 8833 3687 8817 3659 8804
      3656 8803 3652 8806 3650 8821
TIME...MOT...LOC 0054Z 242DEG 55KT 3671 8840 3650 8868

SMITH
Special weather statement, Nov 5, 7:54 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
754 PM CST MON NOV 5 2018

KYZ009-012-060230-
Calloway KY-Trigg KY-
754 PM CST MON NOV 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALLOWAY AND TRIGG
COUNTIES UNTIL 830 PM CST...

At 752 PM CST, amateur radio operators relayed a report of pea size
hail with strong thunderstorms 8 miles northwest of Paris Landing
State Parkm near hazel, moving northeast at 65 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms

Locations impacted include...
Cadiz, Canton, Hazel, Linton and New Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3696 8781 3679 8767 3664 8769 3663 8785
      3667 8786 3668 8807 3654 8803 3650 8805
      3650 8836
TIME...MOT...LOC 0152Z 227DEG 56KT 3649 8822

SMITH
Special weather statement, Nov 5, 8:06 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Paducah KY
806 PM CST MON NOV 5 2018

KYZ017-060230-
Christian KY-
806 PM CST MON NOV 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN COUNTY UNTIL
830 PM CST...

At 805 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles west of Fort Campbell North, moving northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hopkinsville, Oak Grove, Fort Campbell North, Clarksville, Pembroke,
Lafayette and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3674 8767 3684 8767 3701 8727 3665 8733
      3664 8734 3664 8769
TIME...MOT...LOC 0205Z 237DEG 42KT 3669 8762

SMITH
Special weather statement, Nov 5, 8:34 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
834 PM CST MON NOV 5 2018

KYZ022-060300-
Todd KY-
834 PM CST MON NOV 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR TODD COUNTY UNTIL 900 PM CST...

At 833 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Dunmor to 15 miles north
of Guthrie to near Elkton and Pembroke. Movement was northeast at 50
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Elkton, Guthrie, Trenton, Allensville, Clifty and Allegre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3675 8706 3664 8706 3664 8733 3704 8718
      3704 8712 3706 8706 3679 8706 3677 8705
TIME...MOT...LOC 0233Z 240DEG 45KT 3706 8711 3688 8718 3679 8724 3674
8736

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Christian

When
November 5, 8:45 PM CST to 11:00 PM CST
Where
Christian County, 2 mi S of Pembroke to Hopkinsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.751, -87.350

Water was over Highway 115 in Pembroke. Water was over several city streets in Hopkinsville.

Flood, Christian

When
November 5, 11:00 PM CST to November 6, 1:30 AM CST
Where
Christian County, Hopkinsville Arpt to 3.73 mi E of Casky
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.850, -87.450

Minor flooding occurred along the Little River east of Hopkinsville around the Highway 68/80 overpass. Low-lying woods and fields around the river were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789636, 789644.